Kansas, 2003

Hail in Kansas, June 2, 2003

June 2, 2003 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 2:45 PM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 2:45 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT MON JUN 2 2003

DAYS 1-2...

THE MORNING UA CHARTS SHOWED A MID-LEVEL THERMAL RIDGE OVER WYOMING
AND WESTERN COLORADO. UPSTREAM, A STRONG SHORTWAVE TROUGH WITH
ASSOCIATED H5 COLD POOL WAS EVIDENT WITH -20C 500MB TEMP AT GEG.
THE LEADING EDGE OF THE COLD POOL WAS OVER SOUTHERN WY AND NORTHEAST
UTAH PER WATER VAPOR AT 18Z. AS THIS LEAD WAVE DROPS SOUTHEAST, STRONG
MID-LEVEL COLD ADVECTION WILL OCCUR ALONG THE LEE SLOPES FROM
NORTHERN WYOMING SOUTH INTO SOUTHERN COLORADO THIS AFTERNOON.
ALTHOUGH THETA-E VALUES WILL BE FAIRLY MODEST WITH DEWPOINTS ONLY IN
THE 40S AND LOWER 50S, HIGH SURFACE POTENTIAL TEMPERATURES DUE TO
INTENSE DAYTIME HEATING WILL LEAD TO STEEP SFC-500MB LAPSE RATES.
WITH MINIMAL CAPPING, THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
RANGE BY LATE AFTERNOON AND THEN MOVE SOUTHEAST INTO THE LOW-LEVEL
JET TOWARD EHA-LBL AREA LATER THIS EVENING AND OVERNIGHT. LATER
TONIGHT, ANOTHER AREA OF STORMS MAY DEVELOP FURTHER NORTH WITH THE
TRAILING WAVE. THIS ACTIVITY COULD AFFECT THE HYS AREA LATE.

STRONGER LEE TROUGHING WILL OCCUR WEDNESDAY AS A STRONG, ZONAL WIND
COMPONENT DEVELOPS AHEAD OF THE NEXT STRONG SHORTWAVE TROUGH. THIS
WILL HELP MIX OUT ANY STABLE INVERSION LEFTOVER FROM PREVIOUS
CONVECTION. SEVERE STORMS COULD DEVELOP ACROSS OUR FAR WESTERN
COUNTIES TOWARD EVENING AND WILL RAISE POPS IN THIS AREA.

TEMPERATURES WILL BE VERY TRICKY OVER THE NEXT 2 DAYS DUE TO THE
LOCATION AND TIMING OF PRECIP/CLOUDS. THE WARMEST TEMPS SHOULD BE IN
THE SOUTHWEST CORNER WITH 80S POSSIBLE.

DAYS 3-7...

THE LATEST GFS STILL SEEMS TO GENERATE TOO MUCH MEASURABLE PRECIP AS
SMALL UPPER WAVES CROSS BY OUR PART OF THE WORLD IN NORTHWEST FLOW
ALOFT.  MORE CONSERVATIVE ECMWF APPEARS TO BE BETTER SOLUTION, AND
THE UKMET IS COMING AROUND TO ECMWF UPPER SOLUTION.  THINK THERE
WILL BE PLENTY OF MOISTURE WITH THE STRONGEST WAVE IN SERIES
AFFECTING SOUTHWESTERN KANSAS APPROXIMATELY WEDNESDAY NIGHT AND
THURSDAY.  KEPT LIKELY POPS GOING IN EASTERN CWA AND PUT IN 1+ INCH
QPF NEAR THE P28 AREA, WITH CHANCE CATEGORIES IN WESTERN 1/2 CWA.
AS THESE WAVES KEEP SLIPPING BY, NORTHWEST FLOW COULD EASILY RESULT
IN ANOTHER ROUND OF SHOWERS/THUNDERSTORMS SUNDAY AFTERNOON, AND WILL
GO WITH SLIGHT CHANCES ALL CWA FOR NOW.  ALSO, BY MONDAY, 850MB
TEMPS APPROACHING THE +25C RANGE IN SOUTHWEST PART OF CWA, SO 90F
SEEMS REASONABLE THERE WITH MID TO UPPER 80S REST OF CWA.  THE OTHER
THING TO NOT LOSE SIGHT OF IS THE LATEST AVN HAS BEEN BACKING OFF ON
PRECIP AMOUNTS FOR THE NEARER TERM, WHICH SHOULD INDICATE A BETTER
CHANCE LATER AS THIS NEW AVN SOLUTION AGREES MORE WITH THE PREVIOUS
ECMWF.

FINCH/BURKE

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 58 78 57 80 / 40 40 40 30
GCK 58 79 55 80 / 40 50 50 40
EHA 59 84 56 83 / 40 60 40 60
LBL 59 80 57 80 / 40 50 40 60
HYS 59 74 56 76 / 40 40 50 30
P28 59 76 58 78 / 40 10 30 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, Jun 2, 4:00 AM CST, 18 hours 30 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED AFTER MIDNIGHT
TONIGHT AS AN UPPER AIR DISTURBANCE PUSHES INTO SOUTHWEST KANSAS.
THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE EXPECTED ON TUESDAY INTO THURSDAY WITH THE
BEST CHANCES IN THE LATE AFTERNOON AND EARLY EVENING TO OVERNIGHT
HOURS. SOME MAYBE SEVERE EACH DAY. HEAVY RAINFALL IS ANTICIPATED ON
WEDNESDAY NIGHT AS A LARGE COMPLEX OF THUNDERSTORMS IS FORECAST TO
DEVELOP WITH A STRONG UPPER AIR DISTURBANCE. RAINFALL AMOUNTS BY
THURSDAY MORNING COULD BE UP TO AN INCH LOCALLY WITH WIDESPREAD
AMOUNTS OF 1/2 TO 3/4 OF AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TODAY OR TONIGHT.

06

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
June 2, 10:30 PM CST
Where
Hamilton County, 19 mi N of Syracuse
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -101.750

The hail fell at a location that was 200 yards south of the county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365407.